Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 8, 2003, 4:54 PM CDT for Jefferson County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 4:54 PM CDT (21:54 UTC)
- Expired
- May 8, 2003, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973
WUUS53 KPAH 082154
SVRPAH
ILC081-082245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 545 PM CDT
* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF WOODLAWN...OR ABOUT 3 MILES
EAST OF ASHLEY...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE BLUFORD...DIX AND MOUNT VERNON
A TORNADO WATCH IS ALSO IN EFFECT. TAKE COVER. SEVERE THUNDERSTORMS
CAN PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING. A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY STRUCTURE
OFFERS THE BEST PROTECTION.
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3847 8871 3824 8872 3824 8915 3847 8915
3847 8895
$$
MLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:53 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 8, 2:53 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 253 PM CDT THU MAY 8 2003 WARM FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS THE REGION PROVIDING THE FORCING FOR SCATTERED STRONG TO NEAR SEVERE THUNDERSTORMS ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE CWA. FURTHER NORTH ANOTHER AREA OF ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE 850MB FRONT. PER SAT PIX AND RUC 700MB TEMPS AREA BECOMING CAPPED FROM SW TO NE. NOT SURE WHETHER THE CAP WILL HOLD...SO OVERNIGHT WILL KEEP SCHC POPS RW/TRW OVER ALL BUT NE SECTIONS WHERE WILL GO CHC POPS JUST IN CASE. DECENT CAP SHOULD BE IN PLACE ON FRIDAY BUT WILL KEEP SCHC POPS ALL AREAS FOR RW/TRW ALSO JUST IN CASE. EXPECT SCATTERED RW/TRW FRIDAY NIGHT ASSOC WITH VORT MAX CROSSING THE REGION. WILL INCREASE POPS SATURDAY AND SATURDAY NIGHT WITH APPROACH OF MAIN STORM SYSTEM. THE FRONT ASSOC WITH THIS SYSTEM WILL PUSH THROUGH LATE SATURDAY NIGHT. ON SUNDAY COOLER AND DRIER HIGH PRESSURE TO OVERSPREAD THE REGION AND PREVAIL THROUGH TUESDAY. ON WEDNESDAY AS THE NEXT WEATHER MAKER APPROACHES THE REGION...EXPECT THE DEVELOPMENT OF RW/TRW WHICH SHOULD CONTINUE INTO THURSDAY. BASED ON THE LACK OF WEATHER SO FAR...HOPEFULLY WILL CANCEL BOTH WATCHES BY PRESS TIME. MAY HOLD OFF SHIPPING ZONES A TAD TO MAKE SURE SVR WX THREAT IS OVER. .PAH...TORNADO WATCH #300 CURRENTLY IN EFFECT UNTIL 4 PM CDT FOR MOST OF WESTERN KENTUCKY. SEVERE THUNDERSTORM WATCH #302 CURRENTLY IN EFFECT UNTIL 4 PM CDT FOR THE REMAINDER OF WESTERN KENTUCKY... SOUTHWEST INDIANA...AND SOUTHERN ILLINOIS. JAP
Hazardous weather outlook, May 8, 7:15 AM CDT, 9 hours 39 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS MORNING AS A STORM SYSTEM LIFTS OUT OF THE SOUTHERN PLAINS. AS A RESULT...A NEARLY STATIONARY FRONT WILL RETURN TO THE NORTH AS A WARM FRONT. THEN AS THE ATMOSPHERE DESTABILIZES THIS AFTERNOON IN THE WARM SECTOR OF THE FRONT...EXPECT ANOTHER CHANCE OF THUNDERSTORMS THAT WILL CONTINUE THROUGH THE EVENING AND EARLY NIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE FRONT SATURDAY NIGHT. AFTER A COUPLE OF DAYS OF DRIER WEATHER TO START THE WORKWEEK...A STORMIER PATTERN IS FORECAST TO SET UP AGAIN BY WEDNESDAY...WHEN A CHANCE OF SHOWERS AND THUNDERSTORMS IS REINTRODUCED TO THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY...ESPECIALLY THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, May 8, 11:13 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 1W POPLAR BLUFF MO 1.75 INCH HAIL
05/08/03 BUTLER REPORTED BY BUTLER COUNTY
EMA...THE HAIL FELL AT
GREEN FORREST AT HWY 67
AND PP HWY.Special weather statement, May 8, 12:39 PM CDT, 4 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086- 087-081815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1239 PM CDT THU MAY 8 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA UNTIL 6 PM CDT... AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN 1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH. THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING DAMAGING HAIL. PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA. AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK SAFE SHELTER INDOORS. SMITH
Special weather statement, May 8, 12:46 PM CDT, 4 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086- 087-081815- SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH EXPIRATION TIME NATIONAL WEATHER SERVICE PADUCAH KY 1246 PM CDT THU MAY 8 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA UNTIL 4 PM CDT... AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN 1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH. THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING DAMAGING HAIL. PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA. AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK SAFE SHELTER INDOORS. SMITH
Local storm report, May 8, 1:15 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0106 PM PADUCAH KY 60 MPH WIND GUST
05/08/03 MCCRACKEN REPORTED BY TRAINED
SPOTTERSpecial weather statement, May 8, 2:14 PM CDT, 2 hours 40 minutes before
MOZ076-086-087-100-107>112-114-081930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 214 PM CDT THU MAY 8 2003 ...SEVERE WEATHER WATCHES CANCELED FOR SOUTHEAST MISSOURI... THE THREAT OF SEVERE WEATHER HAS DIMINISHED AT THIS TIME FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI THIS AFTERNOON. THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER 300... CARTER...RIPLEY...WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI. THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 302... PERRY...BOLLINGER AND CAPE GIRARDEAU. SMITH
Special weather statement, May 8, 3:47 PM CDT, 1 hour 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-082102- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 347 PM CDT THU MAY 8 2003 ...TORNADO WATCH NUMBER 306 IS IN EFFECT UNTIL 9PM CDT FOR A SMALL PART OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA... ...SEVERE WEATHER WATCHES CANCELED FOR PARTS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY... THE FOLLOWING COUNTIES HAVE BEEN INCLUDED IN TORNADO WATCH NUMBER 306 WHICH IS EFFECTIVE UNTIL 9 PM CDT... IN SOUTHEAST ILLINOIS... JEFFERSON...WAYNE...EDWARDS AND WABASH. IN SOUTHWEST INDIANA... GIBSON AND PIKE. THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR THE REMAINDER OF THE NATIONAL WEATHER SERVICE PADUCAH COUNTY WARNING AREA...THEREFORE THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE WEATHER WATCHES. THE FOLLOWING COUNTIES IN WESTERN KENTUCKY ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER 300... BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES... MARSHALL...CALLOWAY...LIVINGSTON...CRITTENDEN...LYON...CALDWELL... TRIGG...HOPKINS...CHRISTIAN..MUHLENBERG AND TODD. THE FOLLOWING COUNTIES IN WESTERN KENTUCKY ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 302... UNION...HENDERSON...WEBSTER...DAVIESS AND MCLEAN. THE FOLLOWING COUNTIES IN SOUTHWEST INDIANA ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 302... POSEY...VANDERBURGH...WARRICK AND SPENCER. THE FOLLOWING COUNTIES IN SOUTHERN ILLINOIS ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 302... PERRY...JACKSON...UNION...ALEXANDER...FRANKLIN...HAMILTON...WHITE... WILLIAMSON...SALINE...GALLATIN...POPE AND HARDIN. SMITH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:10 PM CDT | Severe Thunderstorm Warning | PAH | Massac, Pope | 35 min |
| May 8, 3:02 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 28 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.